Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Salt Lake City, UT

July 9, 2004Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 9, 2004, 5:42 PM MDT for Davis County, Weber County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 5:42 PM MDT (23:42 UTC)
Expired
Jul 9, 2004, 6:15 PM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 44 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 092342
SVRSLC
UTC011-057-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
541 PM MDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR...
  NORTHERN DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...SUNSET...LAYTON...FARMINGTON
  CENTRAL WEBER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF OGDEN

* UNTIL 615 PM MDT

* AT 531 PM MDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WITH 
  HIGH WINDS 12 MILES SOUTHWEST OF KAYSVILLE...OR ABOUT 13 MILES     
  WEST OF FARMINGTON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER KAYSVILLE AT 605 PM MDT
  OVER LAYTON AT 610 PM MDT

WINDS OF UP TO 70 MPH WILL ACCOMPANY THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4097 11227 4092 11193 4087 11191 4098 11183
      4111 11186 4128 11192 4127 11210

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 9, 3:30 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT FRI JUL 9 2004

.SYNOPSIS...A WARM SOUTHWEST FLOW WILL BE OVER THE UTAH THROUGH THE
WEEKEND THEN TURN MORE SOUTHERLY EARLY NEXT WEEK.  THE AIR MASS WILL
REMAIN SOMEWHAT MOIST AND UNSTABLE OVER MAINLY THE EASTERN HALF OF
THE AREA.

&&

.DISCUSSION...SHORTWAVE MOVING NORTH THROUGH THE GREAT BASIN HAS AN
AXIS EXTENDING TOWARD THE UINTA BASIN AT THIS TIME. WHAT CONVECTION
WE ARE SEEING TODAY IS NORTH OF THAT AXIS WHICH WILL BE OVER
SOUTHWEST WY BY ABOUT 00Z. THERE HAS ALSO BEEN SOME CONVECTION IN
THE COMMA HEAD OVER CENTRAL NV AND THAT COULD CLIP THE EXTREME
NORTHWEST CORNER OF OUR AREA LATE THIS EVENING.  OTHERWISE ONLY
LIMITED ACTIVITY EXPECTED THROUGH EARLY THIS EVENING. THE BEST
CHANCE FOR THAT IS OVER THE SOUTHERN MOUNTAINS WHERE SUBSIDENCE
BEHIND THE SHORTWAVE HAS PROBABLY BEEN KEEPING THINGS CAPPED BUT
CUMULUS HAS INCREASED RAPIDLY OVER THE LAST HOUR OR SO.

THE GENERAL MODEL TREND IS TO KEEP SOUTHWEST FLOW OVER THE AREA
THROUGH THE WEEKEND AND THAT ALMOST HAS TO KEEP MOISTURE LIMITED
OVER MOST OF THE AREA.  SO PERHAPS A LITTLE LESS CONVECTION OVER THE
WEEKEND THAN EARLIER THOUGHT.  THE GFS DOES INCREASE PRECIPITABLE
WATER VALUES A LITTLE OVER THE WEEKEND BUT WAITS UNTIL THE FLOW
TURNS MORE SOUTHERLY AGAIN EARLY NEXT WEEK TO BRING A BETTER SURGE
NORTH.

EVEN WITH THE INCREASING MOISTURE IT WILL BE HARD TO GET VERY
EXTENSIVE CONVECTION AS THE HIGH CENTER TENDS TO DRIFT OVER THE AREA
WITH WILL KEEP THE UPPER LEVELS QUITE WARM AND LIMIT ANY DEEP
INSTABILITY.  SO MOST ACTIVITY WILL REMAIN CONFINED TO THE
MOUNTAINS.

THE LATEST GFS SUGGESTS SOME MOISTURE WILL REMAIN AVAILABLE THROUGH
THE LATTER PART OF NEXT WEEK RATHER THAN GETTING BONE DRY.  IF THAT
HAPPENS WE WOULD HAVE SOME MOUNTAIN CONVECTION CONTINUING.  THAT IN
TURN COULD LEAD TO A LITTLE MORE CLOUDINESS THAN CURRENT FORECASTS
SUGGEST.  HOWEVER THIS TENDS TO GO A LITTLE AGAINST THE RECENT MODEL
TRENDS AND FOR NOW WILL LEAVE THE LATTER PART OF THE WEEK JUST HOT
AND DRY.

RED FLAG WARNING FOR LOW HUMIDITY AND WINDS CONTINUING THROUGH THE
EARLY EVENING HOURS AND EXPANDED TO COVER THE REMAINDER OF THE WEST
DESERTS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING WRN ZONES 800 PM MDT TODAY.
WY...NONE.
ID...NONE.

&&

SANDERS
Hazardous weather outlook, Jul 9, 6:00 AM MDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI JUL 9 2004

UTZ015>017-019-020-101300-
CENTRAL AND SOUTHWEST MOUNTAINS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
600 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN THIRD
OF UTAH.

.DAY ONE... TODAY

GUSTY SOUTH WINDS...LOW HUMIDITIES AND ISOLATED DRY THUNDERSTORMS
WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS SOUTHWESTERN
AND SOUTH CENTRAL UTAH TODAY. CONDITIONS WILL ABATE SOMEWHAT BY
EARLY THIS EVENING AS THE AIRMASS MOISTENS UP AND THUNDERSTORMS
BECOME WETTER.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 5:23 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
523 PM MDT FRI JUL 9 2004

IDZ024-UTZ001>005-015-100100-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WEST CENTRAL UTAH-
523 PM MDT FRI JUL 9 2004

...STRONG MICROBURST WINDS THROUGH EARLY THIS EVENING...

LIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE PRODUCING STRONG
MICROBURST WINDS UP 70 MPH LATE THIS AFTERNOON ACROSS THE VALLEYS AND
DESERTS OF NORTHWEST UTAH...INCLUDING THE WASATCH FRONT AND WITHIN
THE CACHE VALLEY.  THE STORM CELLS AND ASSOCIATED MICROBURST WINDS
WILL DIMINISH EARLY THIS EVENING.

POWER LINE DAMAGE HAS BEEN REPORTED IN WESTERN TOOELE AT ABOUT 500
PM THIS EVENING. ALSO WIND GUSTS OF 50-70 MPH HAVE BEEN RECORDED
AT WENDOVER AND IN THE LOGAN AREA BY WEATHER EQUIPMENT. SECURE
LOOSE OUTDOOR ITEMS TO AVOID DAMAGE THIS EVENING AND BEWARE OF LOCAL
BLOWING DUST ON AREA ROADS.
Local storm report, Jul 9, 5:35 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     TOOELE                  40.54N 112.30W
07/09/2004                   TOOELE             UT   TRAINED SPOTTER

            POWERLINE DAMAGE FROM MICROBURST WINDS

0430 PM     TSTM WND GST     13 SSW LOGAN            41.56N 111.93W
07/09/2004  77 MPH           CACHE              UT   TRAINED SPOTTER

            MEASURED BY ANEMOMETER. TRAINED SPOTTER. ALSO REPORTED
            ROOF TREE AND POWERLINE DAMAGE.

&&

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.